Kansas, 2003

Hail and Damaging Wind in Kansas, August 1 to 2, 2003

August 1 to 2, 2003 · NWS ICT · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 1, 8:00 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 1, 8:00 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT FRI AUG 1 2003

UPDATE...

WATER VAPOR LOOP SHOWS FIRST UPPER WAVE NOW DEPARTING REGION WHILE
SUPPORTING CONVECTION INTO NE OK/SW MO IN REGION OF UPPER DIV. A
SECONDARY UPPER WAVE IS NOW MOVING INTO WESTERN NEB. THIS SECONDARY
WAVE IS SUPPORTING ONGOING CONVECTION ACROSS NW KS/W NEB. MEANWHILE,
AT THE SFC-850MB LEVEL, EVENING UPPER AIR INDICATED A
TROUGH/WINDSHIFT FROM DDC NORTH TO NEAR CONCORDIA WHILE THE 850MB
FRONT APPEARED TO BE LOCATED ACROSS NW KS/S NEB. THAT SAID, 850MB
PROFILERS SHOW 25-30KT LLJ DEVELOPING ACROSS THE CWA WITH MASS
CONVERGENCE MAXIMIZED ACROSS THE NORTHERN HALF OF THE CWA. SFC
BOUNDARY APPEARS TO BE ACROSS WESTERN AND NORTHERN KS WHILE
OUTFLOW/COLDPOOL REMAINS IN PLACE ACROSS MUCH OF THE CWA.

AS SECONDARY UPPER WAVE APPROACHES, EXPECT ENHANCED LLJ TO ENHANCE
FORCING/LIFT OVER COLDPOOL WHILE ISENTROPIC LIFT ALSO INCREASES IN
ADVANCE OF THE WAVE. ELEVATED CAPE OF 2000 J/KG WITH 0-6KM SHEAR OF
40-50KTS WILL KEEP THE THREAT FOR ORGANIZED/SEVERE THUNDERSTORMS
ACROSS THE AREA TONIGHT. WILL INCREASE POPS SLIGHTLY WITH NO OTHER
CHANGES.

CO

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE HOW WIDESPREAD THE
CONVECTION WILL BE TONIGHT.

TONIGHT:
LATEST WATER VAPOR LOOP AND PROFILER/MDCRS DATA SHOWING THE UPPER
LEVEL FLOW BACKING AHEAD OF THE SUBTLE WAVE MOVING THROUGH CENTRAL
KANSAS. THIS WAVE HAS CAUSED SCATTERED STORMS TO FIRE ACROSS CENTRAL
KANSAS. KICT RADAR LOOP SHOWS THE OUTFLOW BOUNDARY FROM THIS
CONVECTION NOW MOVING THROUGH AN AREA EXTENDING FROM WESTERN RENO
INTO NORTHERN COWLEY COUNTY WITH SOME STORMS FIRING ALONG EASTERN
EDGE. I WOULD EXPECT MORE STORMS TO ERUPT THIS EVENING DUE TO THE
AIR MASS BECOMING MORE UNSTABLE (3000-3500 J/KG). SHEAR VALUES ARE
ALSO NOT TO BAD WITH ABOUT 40-45KTS OF 0-6KM SHEAR VALUES. SO A FEW
SUPERCELLS ARE POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL AND
DAMAGING WINDS DUE TO HIGHER LCL HEIGHTS DURING THE EVENING.
OVERNIGHT WE COULD SEE MORE ELEVATED STORMS DEVELOP TO THE NORTH OF
THE SURFACE BOUNDARY AS THE LOW LEVEL JET KICKS IN. AS A RESULT, WE
COULD SEE ANOTHER MCS EVOLVE BEHIND THIS EVENINGS CONVECTION MAINLY
ACROSS SOUTHEAST KANSAS.

SATURDAY:
MOST OF THE STORMS SHOULD BEGIN TO EXIT THE CWFA SHORTLY AFTER
DAYBREAK AS THE SURFACE BOUNDARY BEGINS TO PUSH ITS WAY SOUTH INTO
OKLAHOMA. MODELS ARE DEPICTING GOOD DOWNGLIDE TO TAKE PLACE BETWEEN
310-315K WHICH WILL ALLOW FOR CLEARING SKIES. OTHERWISE, IT SHOULD
BE SLIGHTLY COOLER TOMORROW AS HIGH PRESSURE BEGINS TO BUILD IN FROM
THE NORTHERN PLAINS.

SATURDAY NIGHT:
HIGH PRESSURE WILL DOMINATE THE AREA. HOWEVER, I AM NOT EXPECTING A
BIG PUSH OF DRIER AIR EXCEPT FOR THE NORTHERN SECTIONS OF THE CWFA
WHERE THEY MAY SEE DEWPOINTS IN THE MID 50S. WE STUCK PRETTY CLOSE
TO GUIDANCE NUMBERS FOR THE MOST PART DUE TO THE INFLUENCE OF THE
HIGH.

SUNDAY-MONDAY:
WE DID RAISE TEMPERATURES SOMEWHAT ON SUNDAY AS THE HIGH BEGINS TO
PUSH EAST AND PROVIDES RETURN FLOW TO THE AREA. WITH THE LEE TROF
SETTING UP TO OUR WEST ON SUNDAY THERE WILL BE A GOOD THERMAL
GRADIENT FROM WEST TO EAST.

MONDAY NIGHT-TUESDAY:
THERE IS QUITE A BIT OF DIFFERENCE BETWEEN THE GFS/ECMWF ON THE
PLACEMENT OF THE UPPER LEVEL RIDGE DURING THIS PERIOD. WE HAVE
DECIDED TO BLEND THESE TWO SOLUTIONS WHICH GOES ALONG WITH
UKMET/CANADIAN WHICH WOULD PUT THE EASTERN HALF OF OUR CWFA ON THE
EDGE OF THE CAP. AS A RESULT, WE HAVE INSERTED POPS IN THOSE AREAS
WITH THE FRONTAL BOUNDARY LURKING AROUND.

WEDNESDAY-FRIDAY:
NO BIG CHANGES HERE AS THE UPPER LEVEL RIDGE BUILDS EAST AGAIN AND
ALLOWS FOR TEMPERATURES TO WARM BACK UP WITH A CAPPED
ENVIRONMENT.

FCSTID =   18/COX
ICT   70  90  66  97 /  30  10  10   5
HUT   69  89  66  96 /  30  10  10   5
EWK   69  89  66  96 /  30  10  10   5
EQA   69  90  66  96 /  40  10  10   5
WLD   70  91  66  96 /  40  20  10  10
RSL   64  89  65  96 /  10  10  10   5
GBD   64  89  65  96 /  10  10  10   5
SLN   67  89  65  95 /  20  10  10   5
MPR   68  89  65  96 /  20  10  10   5
CFV   70  91  66  93 /  60  20  10  10
CNU   69  89  65  91 /  60  20  10   5
K88   69  89  65  91 /  60  20  10   5

.ICT...
KS...SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM CDT FRIDAY FOR
ZONES KSC001...KSC015...KSC017...KSC019...KSC035...KSC049...KSC073...
KSC079...KSC099...KSC113...KSC115...KSC125...KSC133...KSC173...
KSC191...KSC205...KSC207.
Hazardous weather outlook, Aug 1, 8:50 PM CST, 3 hours 5 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT ACROSS SOUTH CENTRAL
KANSAS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE
HAIL. DAMAGING WINDS MAY ALSO BE POSSIBLE AS THE STORMS MAY ORGANIZE
INTO A LARGER COMPLEX TOWARD DAWN. THE AREA AT GREATEST RISK FOR
THUNDERSTORMS AND SEVERE WEATHER IS ALONG AND EAST OF THE KANSAS
TURNPIKE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS FRIDAY NIGHT MAY CONTINUE UNTIL MID MORNING SATURDAY
IN SOUTHEAST KANSAS, AND ALONG THE OKLAHOMA BORDER.  HOWEVER THESE
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT SOUTH AND EAST OF
THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

CO

In the hours before

Special weather statement, Aug 1, 5:55 PM CST, 6 hours before
KSZ052-053-068>072-083-092>096-098>100-020021-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH
825 FOR THE FOLLOWING AREAS.

IN KANSAS THIS WATCH INCLUDES 17 COUNTIES...
IN CENTRAL KANSAS:

MARION                MCPHERSON

IN EAST CENTRAL KANSAS:

CHASE

IN SOUTH CENTRAL KANSAS:

BUTLER                COWLEY                HARVEY
SEDGWICK              SUMNER

IN SOUTHEAST KANSAS:

ALLEN                 CHAUTAUQUA            ELK
GREENWOOD             LABETTE               MONTGOMERY
NEOSHO                WILSON                WOODSON

CO
Local storm report, Aug 1, 8:31 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
931 PM CDT FRI AUG 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    4 S ROCK                  KS   .75 INCH HAIL
08/01/03   COWLEY                         REPORTED BY TRAINED
                                          SPOTTER.

The radar

The Wichita radar (KICT), 16 km away, was scanning. The volume nearest the first event began at 05:57 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sedgwick

When
August 1, 11:55 PM CST
Where
Sedgwick County, Mc Connell Afb
Measured
0.75 in hail
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.617, -97.267

Thunderstorm Wind, Sumner

When
August 2, 1:00 AM CST
Where
Sumner County, Geuda Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.117, -97.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377511, 5377510.